Oklahoma, 2002

Flash Flooding and Hail in Oklahoma, June 8, 2002

June 8, 2002 · NWS OUN · 14 events in 5 counties and zones

7 thunderstorm wind, 5 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 8, 2:35 PM CST, 1 minute earlier.

Area forecast discussion, Jun 8, 2:35 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT SAT JUN 8 2002

FORECAST IN SHORT TERM AFFECTED BY WEAK S/W LIFTING OUT OF SW FLOW
TONIGHT. GREATER AFFECT WILL BE MESOSCALE INFLUENCE AND BOUNDARIES
FROM MULTICELL COMPLEX ACROSS WESTCENTRAL OK. STORMS QUITE STG NOW AND
SHOULD CONTINUE STRONG INTO THIS EVENING. WINDS ALOFT AROUND 10KTS
BETWEEN 800 AND 400 MB ARE LIMITING FACTOR FOR MORE WIDESPREAD
SEVERE STORMS. EXPECT STORMS TO WEAKEN AFTER 8PM BUT CANT RULE OUT
NEW CONVECTION IN WAA PATTERN AND AHEAD OF WEAK S/W...ESP IN CENTRAL
AND SE OK LATER TONIGHT.

AFTER TONIGHT...SLT CHC OF CONTINUING CONVECTION IN VERY MOIST
AIRMASS IN FAR SE ZONES BUT SHOULD BE TYPICAL EARLY SUMMER DAY
OTHERWISE. NEXT MAJOR STORY WILL BE RAPID INCREASE IN H5 HEIGHTS
OVER SW TX AHEAD OF LARGE L/W TROUGH IN THE WRN U.S.  UNFORTUNATELY
...THIS INCREASE IN H5 HEIGHTS WILL RESULT IN THE DREADED HEAT BOX
WHICH SHOULD BRING US UP INTO THE 90S IN MANY AREAS SUNDAY THROUGH
TUESDAY.  ONLY RELIEF WILL BE IF LARGE TROF IN THE WEST PROGRESSES
EAST INTO THE SRN U.S. HEAT BOX RIDGE TO BRING A FRONT THROUGH. ETAX
60-72HR LOOKS LIKE ITS FASTER THAN THE AVN IN THIS SCENARIO.  ECMWF
LOOKS A LITTLE FAST BRINGING FRONT THROUGH ON WED. CANADIAN SEEMS TO
AGREE WITH AVN SO HAVE BLENDED ETAX AND AVN FOR TIMING...WHICH
HAPPENS TO AGREE WITH PREV FCST PRETTY WELL ALSO.

FCSTID = 13
OKC   70  87  72  89 /  30  10  10  10
HBR   70  92  72  93 /  30  10  10  10
SPS   71  92  73  93 /  30  10  10  10
GAG   70  94  70  95 /  20   0  10  20
PNC   70  89  70  91 /  30  10  10  10
DUA   72  87  73  88 /  30  20  10   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 8, 11:00 AM CST, 3 hours 36 minutes before
OKZ004>048-050>052-TXZ083>090-081900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT JUN 8 2002

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH AFTERNOON HEATING WILL
ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS PORTIONS
OF CENTRAL AND SOUTHERN OKLAHOMA THIS AFTERNOON. WEAK MID AND UPPER
LEVEL WINDS SHOULD PREVENT THESE THUNDERSTORMS FROM BECOMING SEVERE.
HOWEVER THESE WEAK WINDS WILL SUPPORT LOCALLY HEAVY RAIN WITH
STRONGER THUNDERSTORMS. SCATTERED THUNDERSTORM DEVELOPMENT IS
EXPECTED TO CONTINUE THROUGH SUNDAY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUN JUN 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

JAMES

The radar

The Vance AFB radar (KVNX), 104 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail, 2 flash flood. Local standard time, as filed.

Hail, Dewey

When
June 8, 2:36 PM CST
Where
Dewey County, Oakwood
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.933, -98.717

Thunderstorm Wind, Alfalfa

When
June 8, 4:10 PM CST
Where
Alfalfa County, 1 mi SSW of Cherokee
Measured
51 kt (59 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.733, -98.350

Wind was measured by the Oklahoma mesonet.

Hail, Washita

When
June 8, 4:29 PM CST
Where
Washita County, Burns Flat
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.350, -99.167

Flash Flood, Washita

When
June 8, 5:10 PM CST
Where
Washita County, 5 mi S of Burns Flat
Reported by
LAW ENFORCEMENT
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Flooding occurred at the intersection of Highway 152 and I-44.

Hail, Cleveland

When
June 8, 6:20 PM CST
Where
Cleveland County, Norman
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.217, -97.450

Hail was reported at the intersection of I-35 and Main St.

Hail, Cleveland

When
June 8, 6:30 PM CST
Where
Cleveland County, 2 mi NW of Norman
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.233, -97.483

Thunderstorm Wind, Cleveland

When
June 8, 6:30 PM CST
Where
Cleveland County, 4 mi W of Norman
Property damage
$50,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.217, -97.517

A small area of severe winds accompanied a thunderstorm across a one mile wide area from four miles west of Norman to five miles northwest of Norman. Trees were uprooted. Fences were blown over, and minor structural damage was sustained to roofs and guttering.

Thunderstorm Wind, Caddo

When
June 8, 7:00 PM CST
Where
Caddo County, 4 mi NNW of Ft Cobb
Measured
73 kt (84 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.150, -98.467

Wind was measured by the Oklahoma mesonet.

Flash Flood, Washita

When
June 8, 7:00 PM CST
Where
Washita County, 5 mi SSE of Corn
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

A car was forced off a bridge by fast-flowing water. Seven inches of rain was measured in the area.

Thunderstorm Wind, Caddo

When
June 8, 7:05 PM CST
Where
Caddo County, 4 mi NNW of Ft Cobb
Measured
64 kt (74 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.150, -98.467

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Caddo

When
June 8, 7:05 PM CST
Where
Caddo County, 2 mi SW of Albert
Property damage
$5,000
Reported by
STORM CHASER
Coordinates
35.217, -98.433

Trees were blown down at the Fort Cobb golf course.

Hail, Caddo

When
June 8, 7:10 PM CST
Where
Caddo County, Ft Cobb
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
35.100, -98.433

Thunderstorm Wind, Caddo

When
June 8, 7:10 PM CST
Where
Caddo County, 4 mi NNW of Ft Cobb
Measured
57 kt (66 mph)
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.150, -98.467

Wind was measured by the Oklahoma mesonet. Irrigation equipment was blown over, and trees were also downed.

Thunderstorm Wind, Caddo

When
June 8, 7:30 PM CST
Where
Caddo County, 6 mi SW of Anadarko
Property damage
$10
Reported by
GENERAL PUBLIC
Coordinates
35.000, -98.333

Large tree limbs were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294611, 5294612, 5294613, 5294684, 5294614, 5294686, 5294687, 5294615, 5294689, 5294618, 5294688, 5294616, 5294617, 5294685.